By

Steroid Withdrawl? DHE/Methysergide Side Effects?

angry_kerrieCourtney at 1-800-Contacts dealt with an irrationally angry customer yesterday. This customer was furious that after the wrong contacts were delivered on Monday, she was promised a replacement pair would be delivered by 10:30 a.m. Wednesday, then found out that the person who made that promise couldn’t actually guarantee a delivery time. The customer demanded an explanation for what happened and complained about the terrible customer service. The customer was me.

But that’s not me at all. I’m understanding and easygoing with customer service. Mistakes happen. I realize the person I’m talking to is not responsible for the problem and does not deserve to be dumped on. I err more toward being a doormat than being the attack dog. Unless it’s Courtney from 1-800-Contacts.

I didn’t stage this interaction as an example of how I’m not myself this week, but it’s a perfect illustration. I ask Hart for his opinion, then get annoyed when he offers it. I’m irked that the farmers’ market was open when the website said it wouldn’t be. I’m mad I’m unable to be at the American Headache Society conference this week. My messy house feels so oppressive and agitating that I’m ready to haul everything out to the curb. I blew up at poor Courtney. Although the depth of my unexpected sorrow on Sunday was shocking, it’s far more familiar than this anger.

Hypotheses:

  1. I’m going through steroid withdrawal after my last dose Friday night. Steroids are notorious for causing mood changes, so this seems the most likely. Anecdotally, people who have IV steroids for MS report similar issues. They also report fatigue, which I have this week, too.
  2. The DHE-45 and/or methysergide has caused some bizarre lingering side effects. DHE doesn’t have recorded mood effects. Methysergide does, but they’re vague and rare. I did find a case study of someone who had “psychiatric side effects” with methysergide, though they were different than mine and he was on it for weeks, not a day. From the literature, this seems an unlikely explanation. But my response to methysergide on Sunday keeps me from dismissing it.
  3. The exceptionally mild migraine attacks I’ve been getting when I eat are altering my mood in addition to making my feet cold and causing slight fatigue. I tested this by taking naratriptan (Amerge) and Midrin after I ate, but had no change in any of my symptoms. (Which makes me think maybe it’s not migraine at all, but something else. I got tested for anemia today.)

I’m going with a combination of steroid withdrawal and a wild reaction to methysergide. My symptoms are improving each day and I continue to take it easy. This means not being very involved in Migraine and Headache Awareness Month or sharing as many 30 Things on social media as I’d like. It’s strange to have being sick interfere with a job that relies on being sick, though I should be used to it by now.

By the way, I apologized to Courtney. I’m not happy that my contacts were not delivered until 10 hours after they were promised, but it wasn’t her fault.

P.S. Taking a picture of my angry face resulted in far more pictures of me smirking and laughing than growling. This is a good sign.

7/18/15: I asked my doctor about this last week. He thinks the steroid was to blame. He said he’s never seen a reaction like this to DHE or methysergide, but has to steroids.

11 Responses to Steroid Withdrawl? DHE/Methysergide Side Effects?

  1. Hope says:

    I have had uncommon/mostly unheard of physical and mental reactions to medications in the past so I don’t doubt any possible side effects,

    Beyond that, your body just went through several large doses of different medications being pumped through it. Medications that you normally don’t take. Add the emotional aspect of a new treatment with unknown outcomes and I would say you are in recovery mode: body, mind, and spirit.

    My guess is that with a little more time and rest, you will be back to your normal self soon and customer service reps everywhere will rejoice! 🙂

  2. Peggy says:

    I agree with Hope. If your body isn’t used to taking these kinds of meds, it can be a shock to your system. I always feel horrible on steroids and will do anything to avoid them because they give me a headache and I don’t sleep well on them, so they aren’t so helpful for me. I actually did well on IV DHE, but the other meds I was given with it helped to counteract some of the side effects. I was under the impression that steroids can mess with our hormones too because every time I’ve had to take them I get a nasty case of PMS that month. It sounds like you may need to take it easy until you feel better.

    • Peggy, thanks for the support. My headache specialist told me last week that he thinks it was steroid withdrawl. At least I know what to expect if I ever try them again… though I highly doubt I’ll try them again!

      Take care,
      Kerrie

  3. Ian says:

    I didn’t know methysergide was back on the market. I really must be out of the loop. Why was it taken off the market in the first place, and, when did it return to the marketplace?

    • Ian, I’m not sure if it was taken off the market it the U.S., but it is rarely prescribed. It can cause scarring the the lungs and heart. Carefully monitored, this can be avoided (or at least minimized), but it requires going off the drug for a month every six months and going through a slew of tests each time.

      Take care,
      Kerrie

      • Chance Kaye says:

        Oh yes, methysergide was most assuredly removed form the market — worldwide in fact. If you know where to obtain it, please advise — I will be forever in your debt!!!

  4. Ian says:

    PS. (Am I the only one in the digital universe who still does PSs)? The last time I tried steroids was back in February of 2014. I felt like jumping out of my skin, and had to go off of the stuff.

  5. Peggy says:

    Hi everyone,
    I am just now seeing these messages. I’ve been having major problems with internet service and have switched providers 3 times in the past 6 months.

    Anyway, the medication that was prescribed for me is only available in generic form which is methylergonovine. It is an ergot alkaloid that is normally prescribed to women postpartum to control excess bleeding. When it was first called into my pharmacy, they called the clinic back to verify that it was really for me since they knew I had not had a baby. So I’m not sure if we are talking about the same medication or not. I looked up methyllsergide and it looked like a different drug to me. It even had different dosing instructions. What do you think Kerrie?

    I also can’t imagine that methylergonovine would be prescribed to males, but I would not be an expert on that. For me, this is a drug to use when all else has failed. I saw my doctor a few weeks ago and told him that it seemed to work wonders at first, but now it doesn’t work so well. I didn’t see anything about scarring of tissue under side effects of the drug. Can someone share where they found that info?

    • Chance Kaye says:

      Hi Peggy,

      Methylergonovine is the generic for Methergine. As you noted, its mainline use is for post-partum bleeding/contractions. However it is also used off-label to treat migraine (men and women of course). It is an ergot based medication and very similar chemically to the now discontinued Methysergide (Sansert/Deseril). Both medicines have rare (one in thousands) fibrotic side-effects. These side-effects must be scanned for periodically (usually once a year) with CT scan or MRI. After testing negative a few times a patient is considered “in the clear”. Ergots are very effective for treatment of migraine and too often forgotten by physicians.

Leave a Reply to Ian Cancel reply

Your email address will not be published. Required fields are marked *